ZocdocAnswersHeadache in left temple, dizziness, and part of skin in the area turned dark with a blue tint. Could these just be symptoms of dehydration?

Question

Headache in left temple, dizziness, and part of skin in the area turned dark with a blue tint. Could these just be symptoms of dehydration?

You should probably know that I'm addicted to caffeine and don't drink nearly enough water, so that may have something to do with it. Could these just be symptoms of dehydration? I noticed when I drank a few glasses of water and had an excedrin I felt a lot better. Also, I tend to have low blood sugar, so I do wonder if it could have anything to do with hypoglycemia, although I did have a good meal right before it happened so it shouldn't have been as low as it has been in the past. The skin discoloration was really what worried me the most. That's never happened to me before. I'd appreciate your advice. Thanks!

Answer

If you are concerned about skin discoloration, headache and dizziness, I recommend that you see a doctor for formal evaluation. Each of the symptoms that you mention have multiple potential causes. Regarding the headache in the left temple. Headaches are of multiple types and etiologies. The most common type of headache is a tension headache, which feels like a band-like pain on both sides of the head and may be associated with stress, dehydration or predisposition. Unilateral headache is often associated with migraine or cluster variants, which can have similar inciting factors. Too much caffeine, both due to the stimulant effect as well as the diuretic effect which can lead to dehydration, can lead to headache. However, other more serious causes of headache such as trauma, mass or bleeding can cause headache and therefore if you continue to develop headaches I recommend seeing a doctor. Dizziness can have a multitude of causes and can be associated with headache. It is often isolated and may be associated with low blood sugar and dehydration. However, dizziness can have more serious causes involving issues with the brain, heart and circulation, therefore persistent dizziness should definitely be worked up by a healthcare professional. Finally, transient bluish skin changes are uncommon and unlikely related to your headache. Bluish skin tint on the temple is likely related to the veins in the area. If it only briefly lasted than it is probably benign, however if you continue to notice skin abnormalities or tenderness at the site, evaluation for inflammation of the veins or other issue is recommended.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.